We are here to help. Give us a call anytime!
Home » Opioid Detox Symptoms, Side Effects & Timeline » What Happens When You Overdose on Opioids?

What Happens When You Overdose on Opioids?

Ready to make a change?
Call to speak to an Admissions Navigator.

The opioid class of drugs includes the prescription painkillers—medications like morphine, codeine, fentanyl, hydrocodone (Vicodin, Norco), tramadol, and oxycodone (OxyContin, Percocet)—as well as the infamous illicit narcotic, heroin.1

As controlled substances, opioids are categorized into distinct DEA classifications, or schedules, based on their accepted use in medical treatment (or lack thereof) as well as their potential for abuse and dependence. Lower DEA schedule numbers indicate a higher risk of abuse and dependence. Drugs on Schedule I, such as heroin, have the highest potential for abuse and no currently accepted medical use.2 Schedule II opioids include fentanyl, oxycodone, hydrocodone, methadone, and morphine—all have a high risk of abuse and dependence, but are used medically with strict restrictions.2 Codeine products paired with acetaminophen (Tylenol) or aspirin are Schedule III drugs and carry a lower risk of abuse and dependence than Schedule II drugs.2 Schedule V opioids have a low risk for abuse and dependence and include such substances as cough medicines that incorporate codeine.2

When prescribed by a physician, opioids have several accepted medical uses. However, their pharmacologic properties also lead to them being widely abused—for desirable effects such as euphoria, relaxation, or for stress- or pain-relief. Opioid misuse and abuse can entail using higher or more frequent doses than directed, continuing to use a drug for longer than originally intended, or using a medication without a prescription. Additionally, some people may use opioids in combination with other substances, such as alcohol or cocaine. While some of the effects may be desirable, opioids also carry a risk of adverse health outcomes, including overdose and death.1

Signs of Opioid Abuse

It can be hard to determine if your loved one is abusing opioids, but there are some clear physical and behavioral signs of opioid abuse or intoxication to look out for. These can include:2,4

  • Drowsiness or stupor.
  • Slowed movements and cognition.
  • Slurred speech.
  • Impaired judgment, concentration, or memory.
  • Lack of attention to one’s environment and to potentially harmful situations.
  • Mood swings from euphoria to apathy or depressed mood.
  • Chronic constipation.
  • Frequent nausea and/or vomiting.
  • Itching skin, frequent scratching/rubbing of nose, etc.
  • Slowed respiratory rate.
  • Doctor shopping (visiting several doctors in efforts to obtain opioids).
  • Having less money or borrowing/stealing to pay for more opioids.
  • Increased irritability when not able to get opioids.
  • Excessive absences from school or work.
  • New or different social groups.
  • Secretive behaviors.
  • Signs of drug paraphernalia, such as pills, pill bottles, powder, straws (for snorting pills or heroin), needles, and spoons.
  • Intermittent appearance of telltale withdrawal symptoms, such as watery eyes, runny nose, sweating, and diarrhea.

If you suspect that someone you know is abusing opioids, you may want to try to get them help. It’s best if you approach them in a compassionate, nonjudgmental manner when discussing their drug use. Some users may become defensive, which is why you’ll want to ensure that they understand you’re coming from an empathetic and caring place. If they respond positively to your conversation, you may want to encourage them to seek the help of a professional detox program that can assist them throughout the withdrawal process or an addiction treatment program that can help facilitate and maintain sobriety.

Opioid Overdose Symptoms

Ingesting too much of any opioid can lead to an overdose, which may be life-threatening.1 Opioid overdose can cause the breathing rate to become dangerously slow (respiratory depression), starving the body and brain of oxygen. In 2015, an average of 91 Americans died each day due to an opioid overdose.3 Over 60% of drug overdose deaths involve an opioid, such as heroin or a prescription painkiller.3

Warning signs of an opioid overdose include:2,3,6,7

  • Confusion.
  • Constricted or pinpoint pupils.
  • Convulsions.
  • Dizziness.
  • Vomiting or gurgling noises.
  • Cold, clammy skin.
  • Blue or purple lips or fingernails.
  • Slow or shallow breathing.
  • Low blood pressure and heart rate.
  • Profound drowsiness.
  • Intermittent loss of consciousness.
  • Coma.

If you suspect that you or a loved one has ingested too much of an opioid, it is essential that you call 911 immediately.

Overdose Treatment

When administered early enough, the lethal effects of an opioid overdose may be reversed with naloxone (Narcan, Evzio), an opioid antagonist.1 If you are a witness to a potential overdose and breathing has already stopped, you should perform CPR, if you are certified, until medical help arrives.6

Naloxone is a drug that can help reverse an opioid overdose if it is given in time. It is non-addictive, fast-acting, and will have no effect if opioids are not present, ensuring that it is safe to give if an opioid overdose is merely suspected. It works by blocking the opioid receptors in the brain, essentially reversing the effects of any opioids in the system and restoring breathing rates to normal. Naloxone can be provided as an intramuscular injection, a nasal spray, or an autoinjection similar to an EpiPen.8

In some areas, naloxone is available by prescription only, while other areas allow naloxone to be provided without a prescription. The availability can largely depend on the mode of administration.8 Most areas allow first responders, including EMTs and police to administer naloxone, and ER doctors have access to naloxone as well. Conversely, laypeople may be able to use the nasal spray or auto-injector.8 Depending on where you live, you may be able to obtain naloxone at pharmacies without a prescription by attending a local training provided by various organizations, or as a prescription from a doctor. Check naloxone overdose prevention laws for the regulations in your state.

The effects of naloxone are not long-lasting, so if a friend or family member administered naloxone, it is very important to go to the hospital for additional monitoring since overdose symptoms can return once naloxone wears off.7 In the hospital, medical staff will provide constant supervision to prevent or avoid complications. This can include monitoring pulse and breathing rates, providing medications to reduce or eliminate absorption if opioids were ingested orally, providing additional doses of naloxone, or in severe cases, intubation and transfer to an intensive care unit (ICU) to ensure adequate oxygen to the brain and body.7

What Happens After Overdose?

An opioid overdose is commonly an indicator of significant addiction issues that would benefit from ongoing addiction treatment to help promote sobriety and prevent future overdoses. Once someone has been given the appropriate emergency medical attention and is stabilized, the hospital may offer detoxification services. If not, staff can link you to an appropriate facility for detox.

This can ensure that you receive the proper treatment to reduce or avoid uncomfortable symptoms of opioid withdrawal.

Detox is the process by which the body is cleared of substances. Opioid agonist medications, such as methadone or buprenorphine, may be given to reduce the severity of withdrawal symptoms. Other supportive medications, such as clonidine, may be used as needed for additional symptoms.9 The supervision and care provided in a medical detox program will help to identify and treat any additional complications or health issues requiring immediate attention.9 Detox also provides education and support and can link you to follow-up treatment sources that can help you build coping skills necessary to successfully stay on the road to recovery.

Medication-assisted approaches are frequently combined with behaviorial therapeutic interventions throughout the ongoing course of substance abuse treatment. Group and individual counseling, wellness activities, aftercare planning, and support group meeting attendance can help you to get sober and avoid relapse in the long run.

Sources

  1. National Institute on Drug Abuse. Opioids.
  2. Drug Enforcement Administration. (2017). Drugs of Abuse.
  3. Centers for Disease Control and Prevention. (2017). Opioid Overdose.
  4. American Psychiatric Association. (2013). Diagnostic and Statistical Manual of Mental Disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.
  5. Green, T.C., Heimer, R., & Grau, L.E. (2008). Distinguishing Signs of Opioid Overdose and Indication for Naloxone: An Evaluation of Six Overdose Training and Naloxone Distribution Programs in the United States. Addiction, 103(6), 979–989.
  6. Substance Abuse and Mental Health Services Administration. (2016). Opioid Overdose.
  7. Boyer, E.W. (2012). Management of Opioid Analgesic Overdose. The New England Journal of Medicine, 367(2), 146–155.
  8. National Institute on Drug Abuse. (2016). Opioid Overdose Reversal with Naloxone (Narcan, Evzio).
  9. Center for Substance Abuse Treatment. (2006). Detoxification and Substance Abuse Treatment. Treatment Improvement Protocol (TIP) Series, No. 45, HHS Publication No. (SMA) 15–4131, Rockville, MD.
  10. Substance Abuse and Mental Health Administration. (2016). Naloxone.

You Only Get One Body

Get Clean & Sober With Detox